Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 94, NWS Nashville, TN

November 30, 20049 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Nov 30, 2004, 6:56 PM CST for 9 counties in Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2004, 6:56 PM CST (00:56 UTC)
Expired
Nov 30, 2004, 9:00 PM CST
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Clay County, TN, Cumberland County, TN, DeKalb County, TN, Fentress County, TN, Jackson County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 114 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 010103
FFWOHX
TNC027-035-041-049-087-133-137-141-185-010300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
656 PM CST TUE NOV 30 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CELINA
  CUMBERLAND COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CROSSVILLE
  DE KALB COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SMITHVILLE
  FENTRESS COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF JAMESTOWN
  JACKSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF GAINESBORO
  OVERTON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LIVINGSTON
  PICKETT COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF BYRDSTOWN
  PUTNAM COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF COOKEVILLE
  WHITE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SPARTA

* UNTIL 900 PM CST

* AT 649 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINFALL CONTINUING ACROSS THE WARNED COUNTIES. RAINFALL
  AMOUNTS IN EXCESS OF 1.5 INCHES HAVE FALLEN IN MANY AREAS SINCE 3 PM. 
  ADDITIONAL RAINFALL WILL CAUSE CREEKS AND STREAMS TO EXCEED BANKFULL.
  ALSO...WATER WILL POND ON AREA ROADWAYS...CAUSING DRIVING PROBLEMS
  FOR MOTORISTS...ESPECIALLY AT NIGHT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTEREY...
  FAIRFIELD GLADE...BAXTER AND ALGOOD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3660 8478 3641 8467 3626 8489 3615 8490
      3595 8469 3584 8474 3577 8503 3579 8526
      3584 8528 3581 8536 3591 8591 3610 8599
      3610 8585 3618 8577 3627 8584 3661 8578
      3662 8577

$$
BOYD
01

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 3:40 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Nov 30, 3:40 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE NASHVILLE TN
340 PM CST TUE NOV 30 2004

.DISCUSSION...
SURFACE LOW PRESSURE CENTER WAS POSITIONED NEAR KCKV AT MID AFTERNOON
AND WILL CONTINUE TO TRACK NNE. TRACK DEVIATED MORE WEST...BETTER
CONFIDENCE THAT WARM FRONT WOULD PUSH INTO SOUTHERN KENTUCKY. WILL
DELAY COLD FRONTAL PASSAGE A LITTLE BASED ON SURFACE LOW POSITION...
BUT THIS WILL NOT PROLONG FFA BEYOND 01/03Z (DRY MID LVL AIR CHOKES
OFF FLASH FOOD THREAT).

COLDER AIR AND SOME SNOW UNDER DEFORMATION IN MISSOURI THIS AFTERNOON
NOT CONSIDERED A THREAT IN NORTH MIDDLE TENNESSEE LATE TONIGHT.
STRONG UPPER LOW WEST DEAMPLIFIES AS IT MOVES OVER MIDDLE TENNESSEE
AFTER MIDNIGHT.

COLDER TEMPERATURES ON TAP WEDNESDAY WITH DEEP COLD ADVECTION THE
BIG STORY. SURFACE HIGH PRESSURE WILL APPROACH WITH MOSTLY SUNNY
SKIES WEST IN THE AFTERNOON. WINDS WILL TAPER TO LIGHT AS THE HIGH
MOVES IN WEDNESDAY NIGHT. A WIDESPREAD FREEZE IS LIKELY AT THIS
POINT.

HIGH PRESSURE LOOKS TO CONTROL THE WEATHER ACROSS MIDDLE TENNESSEE
FOR THE REMAINDER OF THE WEEK...EXCEPT FOR A CLIPPER LOW AND COLD
FRONT WHISKING THROUGH THIS WEEKEND. ATMOSPHERE TOO DRY FOR ANY
PRECIPITATION AT THIS TIME. WEATHER PATTERN BECOMES MORE UNSETTLED
EARLY NEXT WEEK...AND COULD SEE ANOTHER WARM SECTOR EVENT.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH CONTINUE EAST OF A SPRINGFIELD TO WAYNESBORO LINE
THROUGH 9 PM CST.

&&

04
Hazardous weather outlook, Nov 30, 5:23 AM CST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
523 AM CST TUE NOV 30 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
523 AM CST TUE NOV 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY
TODAY AND EARLY TONIGHT AND PRODUCE WIDESPREAD RAIN...ALONG WITH
THE POSSIBILITY OF LOCALIZED FLOODING OVER PARTS OF MIDDLE TENNESSEE.
A FLOOD WATCH IS IN EFFECT THROUGH EARLY TONIGHT FOR AREAS EAST OF A
SPRINGFIELD TO WAYNESBORO LINE. RAIN TOTALS BETWEEN ONE AND HALF AND
TWO INCHES WILL BE COMMON IN THE WATCH AREA...WITH SOME HIGHER
AMOUNTS POSSIBLE.

RAINFALL WILL LIKELY PRODUCE PONDING OF WATER ON ROADS AND IN
SOME POORLY DRAINED AREAS. SOME RIVERS AND STREAMS MAY ALSO RISE TO
NEAR BANKFULL.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THROUGH EARLY TONIGHT...
AND A FEW COULD PRODUCE STRONG...GUSTY WINDS...ESPECIALLY IN
AREAS NEAR THE ALABAMA BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

In the hours before

Local storm report, Nov 30, 1:07 PM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
107 PM CST TUE NOV 30 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FLASH FLOOD      10 SE NASHVILLE         36.07N 86.66W
11/30/2004                   DAVIDSON           TN   EMERGENCY MNGR

            DAVIDSON COUNTY OEM REPORTED INTERSECTION OF BELL ROAD
            AND SMITH SPRINGS ROAD WAS IMPASSABLE DUE TO HIGH WATER
            IN THE ANTIOCH SECTION OF NASHVILLE. ALSO...INTERSECTION
            OF NOLENSVILLE ROAD AND CULBERTSON ROAD HAD HIGH WATER.

&&

ORCHANIAN
Local storm report, Nov 30, 1:32 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
132 PM CST TUE NOV 30 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      MURFREESBORO            35.85N 86.39W
11/30/2004                   RUTHERFORD         TN   DEPT OF HIGHWAYS

            TDOT REPORTED SEVERAL ROADS HAVE HIGH WATER AROUND THE
            COUNTY.

0110 PM     FLASH FLOOD      LEWISBURG               35.45N 86.79W
11/30/2004                   MARSHALL           TN   DEPT OF HIGHWAYS

            TDOT REPORTED SEVERAL ROADS WERE CLOSED AND IMPASSABLE.
            SCHOOLS WERE LET OUT EARLY.

0115 PM     FLASH FLOOD      7 ENE SHELBYVILLE       35.53N 86.33W
11/30/2004                   BEDFORD            TN   DEPT OF HIGHWAYS

            TDOT REPORTED SEVERAL ROADS HAD HIGH WATER ON THEM AND
            WERE CLOSED AROUND BUGSCUFFLE AND ALSO OFF U.S. HIGHWAY
            41A TOWARD TULLAHOMA.

0120 PM     FLASH FLOOD      MCMINNVILLE             35.69N 85.78W
11/30/2004                   WARREN             TN   DEPT OF HIGHWAYS

            TDOT REPORTED SEVERAL ROADS HAD HIGH WATER ON THEM AROUND
            THE COUNTY. NO ROADS WERE CLOSED AT THE PRESENT TIME.

&&

ORCHANIAN
Local storm report, Nov 30, 2:30 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CST TUE NOV 30 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      LEBANON                 36.21N 86.32W
11/30/2004                   WILSON             TN   DEPT OF HIGHWAYS

            TDOT REPORTED ABOUT 30 ROADS HAVE HIGH WATER ON THEM
            AROUND THE COUNTY. A FEW ROADS NEAR THE LEBANON TOWN
            SQUARE WAS BLOCKED OFF DUE TO HIGH WATER.

&&

ORCHANIAN
Local storm report, Nov 30, 3:58 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
358 PM CST TUE NOV 30 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      FRANKLIN                35.93N 86.84W
11/30/2004                   WILLIAMSON         TN   LAW ENFORCEMENT

            FLOODING WAS OCCURRING AT SOUTHALL ROAD AND OLD HILLSBORO
            ROAD...JUST WEST OF FRANKLIN. FLOODING WAS OCCURRING ON
            DEL RIO PIKE.

0255 PM     FLASH FLOOD      LIVINGSTON              36.39N 85.33W
11/30/2004                   OVERTON            TN   DEPT OF HIGHWAYS

            TDOT REPORTED HIGH WATER EVERYWHERE. SOME HIGH WATER
            SIGNS WERE OUT.

0255 PM     FLASH FLOOD      CELINA                  36.55N 85.50W
11/30/2004                   CLAY               TN   DEPT OF HIGHWAYS

            TDOT REPORTED HIGH WATER ON ALL ROADS IN THE COUNTY. ROAD
            CLOSURES WERE IMMINENT.

0255 PM     FLASH FLOOD      CELINA                  36.55N 85.50W
11/30/2004                   CLAY               TN   DEPT OF HIGHWAYS

            TDOT REPORTED HIGH WATER ON ALL ROADS IN THE COUNTY. ROAD
            CLOSURES WERE IMMINENT.

0300 PM     FLASH FLOOD      5 ESE GAINESBORO        36.33N 85.57W
11/30/2004                   JACKSON            TN   LAW ENFORCEMENT

            BLACKBURN FORK ROAD AND HIGHWAY 135 WAS FLOODED.

0300 PM     FLASH FLOOD      ALEXANDRIA              36.08N 86.03W
11/30/2004                   DE KALB            TN   LAW ENFORCEMENT

            U.S. HIGHWAY 70 WAS DOWN TO ONE LANE BECAUSE OF HIGH
            WATER NEAR ALEXNADRIA.

0300 PM     FLASH FLOOD      BYRDSTOWN               36.57N 85.13W
11/30/2004                   PICKETT            TN   LAW ENFORCEMENT

            SOME ROADS HAVE HIGH WATER ON THEM AROUND THE COUNTY.

0300 PM     FLASH FLOOD      CROSSVILLE              35.95N 85.04W
11/30/2004                   CUMBERLAND         TN   LAW ENFORCEMENT

            SEVERAL LOW SPOTS WERE FLOODED NEAR
            CROSSVILLE...INCLUDING SPRUCE LOOP ROAD.

0330 PM     FLASH FLOOD      LEBANON                 36.21N 86.32W
11/30/2004                   WILSON             TN   LAW ENFORCEMENT

            SPRING CREEK BRIDGE AND BLUEBIRD ROAD WAS CLOSED DUE TO
            HIGH WATER.

0330 PM     FLASH FLOOD      MURFREESBORO            35.85N 86.39W
11/30/2004                   RUTHERFORD         TN   LAW ENFORCEMENT

            FLOODING WAS OCCURRING IN VARIOUS SECTIONS OF THE COUNTY.
            SOME OF THE ROADS AFFECTED WERE SULPHUR SPRINGS
            ROAD...BUCKEYE BOTTOM...HIGHWAY 99 AT MOUNT
            PLEASANT...THOMPSON ROAD AND ARMSTRONG VALLEY.

0330 PM     FLASH FLOOD      COOKEVILLE              36.16N 85.51W
11/30/2004                   PUTNAM             TN   LAW ENFORCEMENT

            HIGH WATER PROBLEMS ON MANY ROADS AROUND THE COUNTY. MANY
            STREAMS ARE OUT OF THEIR BANKS AND WASHING OUT ON THE
            ROADS.

&&

ORCHANIAN

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.